Alert archive / New York / Tornado Warnings in 1999

Tornado Warning 3, NWS Binghamton, NY

July 9, 1999Schuyler County, Seneca County, Tompkins County, New York

NWS Binghamton, NY issued this tornado warning at Jul 9, 1999, 8:55 PM EDT for Schuyler County, Seneca County, Tompkins County, New York. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 1999, 8:55 PM EDT (00:55 UTC)
Expired
Jul 9, 1999, 9:55 PM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Schuyler County, NY, Seneca County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 72 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 9:45 PM EDTThunderstorm Wind 50Etna, NYSeveral trees and tree limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 6:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 1999-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 1999-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 100058 RRA
TORBGM
NYC097-099-109-100155-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
855 PM EDT FRI JUL 9 1999

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN SCHUYLER COUNTY IN CENTRAL NEW YORK
  SOUTHERN SENECA COUNTY IN CENTRAL NEW YORK
  TOMPKINS COUNTY IN CENTRAL NEW YORK

* UNTIL 955 PM EDT

* AT 852 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 13 MILES NORTHWEST OF ITHACA OR 6 MILES WEST OF
  LANSINGVILLE... MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  EAST STEAMBURG AT 900 PM EDT
  SEARSBURG AT 910 PM EDT
  TAUGHANNOCK FALLS AT 920 PM EDT
  SOUTH LANSING AT 930 PM EDT

THIS IS A VERY DANGEROUS SITUATION...TAKE COVER NOW! THIS TORNADO
IS CAPABLE OF PRODUCING INCREDIBLE DESTRUCTION. ACT QUICKLY...YOUR
LIFE MAY DEPEND ON IT. MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE...GO TO &A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.
ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR LIE FLAT
IN A DITCH OR CULVERT. DO NOT TRY TO OUTRUN A TORNADO IN YOUR CAR.

SPORER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jul 9, 2:50 PM EDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 9, 2:50 PM EDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT FRI JUL 9 1999

WARM FRONT CONTINUING TO MOVE NE THIS AFT ACROSS WESTERN NY GENERATING
SOME -SHRA ACTIVITY MOVING EAST ACROSS SOUTHERN NY. SFC LOW OVER
GTLAKES IS PROGGED TO MOVE EAST ACROSS SOUTHERN ONTARIO INTO QUEBEC ON
SAT DRAGGING COLD FRONT THRU CWA BETWEEN 12Z-18Z.

MAIN PROB TONIGHT IS ANY POTENTIAL SVR WX. BEST CHC APPEARS TO BE
ACROSS WESTERN NY AND PSBLY AFFECTING OUR WESTERN ZONES. STILL A
QUESTION OF HOW MUCH DESTABILIZATION WILL OCCUR ACROSS OUR AREA AS
CLEARING HAS MADE IT TO WESTERN NY/PA BORDER. BEST AXIS OF INSTABILITY
PER ETA ACROSS WESTERN NY INTO OHIO VALLEY AT 0Z WEAKENS AS IT MOVES
INTO CENTRAL NY BY 06Z. ETA AND AVN AGREE ON DEVELOPING SQUALL LINE
ACROSS SW NY INTO NW PA 21Z-00Z AND WEAKENING AS IT MOVES EAST INTO OUR
AREA 00Z-03Z. OVERALL...BEST PSBL HEATING AND DYNAMICS ARE NOT IN SYNC
BUT AREA WILL HAVE TO BE WATCHED...ESP WESTERN ZONES THIS EVENING.

LOOKS LIKE WELL SEE A BREAK AFTER THIS ROUND OF CONVECTION TWD 06Z
BEFORE COLD FRONT AND GENERAL AREA OF WEAK LIFT AFFECT AREA BY MORNING.
THIS AREA SPLITS NORTH AND SOUTH WITH SUBSIDENCE AND SOME GRADUAL
CLEARING TAKING PLACE AFTER FROPA.

.BGM...NONE.

JML

In the hours before

Special weather statement, Jul 9, 6:44 PM EDT, 2 hours 11 minutes before
NYZ022-023-044-056-PAZ039-047-043-038-NYZ055-024-025-015-PAZ044-
NYZ017-016-100400-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
644 PM EDT FRI JUL 09 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1200 AM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1200 AM EDT FOR THE FOLLOWING COUNTIES:

STEUBEN NY...
SCHUYLER NY...
CORTLAND NY...
BROOME NY...
SUSQUEHANNA PA...
LUZERNE PA...
WYOMING PA...
BRADFORD PA...
TIOGA NY...
CHEMUNG NY...
TOMPKINS NY...
YATES NY...
LACKAWANNA PA...
CAYUGA NY...
SENECA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
Special weather statement, Jul 9, 6:44 PM EDT, 2 hours 11 minutes before
NYZ022-023-044-056-PAZ039-047-043-038-NYZ055-024-025-015-PAZ044-
NYZ017-016-100400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
644 PM EDT FRI JUL 09 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1200 AM EDT FOR THE FOLLOWING COUNTIES:

STEUBEN NY...
SCHUYLER NY...
CORTLAND NY...
BROOME NY...
SUSQUEHANNA PA...
LUZERNE PA...
WYOMING PA...
BRADFORD PA...
TIOGA NY...
CHEMUNG NY...
TOMPKINS NY...
YATES NY...
LACKAWANNA PA...
CAYUGA NY...
SENECA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
Special weather statement, Jul 9, 6:44 PM EDT, 2 hours 11 minutes before
NYZ022-023-044-056-PAZ039-047-043-038-NYZ055-024-025-015-PAZ044-
NYZ017-016-100400-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
644 PM EDT FRI JUL 09 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1200 AM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1200 AM EDT FOR THE FOLLOWING COUNTIES:

STEUBEN NY...
SCHUYLER NY...
CORTLAND NY...
BROOME NY...
SUSQUEHANNA PA...
LUZERNE PA...
WYOMING PA...
BRADFORD PA...
TIOGA NY...
CHEMUNG NY...
TOMPKINS NY...
YATES NY...
LACKAWANNA PA...
CAYUGA NY...
SENECA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:18 PM EDTSevere Thunderstorm WarningBGMSeneca, Yates62 min
Jul 9, 8:33 PM EDTSevere Thunderstorm WarningBGMSchuyler62 min
Jul 9, 8:57 PM EDTSevere Thunderstorm WarningBGMCortland63 min
Jul 9, 9:13 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga62 min
Jul 9, 9:21 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland64 min
Jul 9, 9:39 PM EDTSevere Thunderstorm WarningBGMBroome61 min
Jul 9, 9:43 PM EDTSevere Thunderstorm WarningBGMOnondaga62 min
Jul 9, 10:02 PM EDTSevere Thunderstorm WarningBGMDelaware63 min
Jul 9, 10:43 PM EDTSevere Thunderstorm WarningBGMSullivan62 min
Jul 9, 11:38 PM EDTSevere Thunderstorm WarningBGMSullivan47 min

Nearby

Tornado Warnings in New York, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.